West Virginia, 2020

Flash Flooding and Flood in West Virginia, June 17 to 21, 2020

June 17 to 21, 2020 · NWS RNK · 7 events in 3 counties and zones

A broad closed off upper low drifted across South Carolina and northwest back into southwest Virginia and West Virginia bringing persistent rainfall that eventually led to flooding. There were repeated rounds of heavy rainfall with widespread amounts of 2 to 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A broad closed off upper low drifted across South Carolina and northwest back into southwest Virginia and West Virginia bringing persistent rainfall that eventually led to flooding. There were repeated rounds of heavy rainfall with widespread amounts of 2 to 5 inches. The most notable rainfall was a fairly localized thunderstorm near Alderson, WV that caused severe flash flood damage on the afternoon of June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 3:37 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 17, 3:37 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
437 PM EDT Wed Jun 17 2020

.SYNOPSIS...
Low pressure was nearly stationary over the region. This feature
will continue to produce showery weather through the remainder
of the week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 400 PM EDT Wednesday...

More of the same today and Thursday with on and off showers as
a result of the slowly retrograding cutoff low overhead.
Overnight Friday and early Thursday may see some lightening of
the rain coverage, especially towards southwestern VA. Highest
PoPs overnight are expected to be along and north of the I-64
corridor and U.S. 460. Thursday will again have widespread
showers, and with a bit warmer environment and modest
instability, some convection could form up Thursday afternoon
and sound a few claps of thunder.

Carvins Cove dam has 2 feet of water flowing over the spillway,
which is well within the dam's intended capabilities. Stream and
creek flooding has been the most common impact from the rains, and
has been concentrated around the City of Roanoke, southern Botetourt
and western Bedford (3-5 inches in 48 hours). A few evacuations were
reported by the EM in Botetourt. A couple mudslides have been seen
in photos on social media. All of the above has been covered by
areal flood warnings.

Today and tonight's temperatures will be heavily moderated by a
broad blanket of clouds, keeping highs and lows in the 60s. Nudged
up the temps west of the Blue Ridge for today as obs were running
almost 5 degrees warmer than the forecast. Thursday will warm up
into the upper 60s and even the 70s for those in the Piedmont.

Periods of moderate to heavy rainfall have been streaming into
the region from Southside into the Roanoke valley with
significant rainfall in a relatively narrow corridor from
roughly South Boston up through Roanoke. Models suggest this
corridor of rain will become less concentrated this evening
although not confident that it will weaken as much as models
have forecast. Tendency is for deep convection to develop
upstream across the eastern Mid-Atlantic where instability along
coast will likely continue to feed re-development of deep
convection there. This new convection will then get drawn in and
around the cut-off low across our forecast area.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 400 PM EDT Wednesday...

Persistent upper low is forecast to meander over the forecast
area through the remainder of the week with models slowly
trending the center of the system northward with time, and
eventually getting kicked out of the region by a northern stream
trough along the Canadian border this weekend. Due to the
persistent conditions will maintain a mostly cloudy forecast
with periodic showers. If there are any peaks of sun, it will
likely self destruct into more cover along with the potential
for embedded thunderstorms. Models will not be able to handle
the specific placement of the precip coverage, thus will use
broad paint brush with respect to POPs and QPF. Temperature will
likely remain cooler than normal until there can be some
sustainable breaks in the overcast.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 415 PM EDT Wednesday...

The cutoff low is forecast to gradually weaken and move away
from the area Sunday. The question after that is what takes its
place. The GFS suggest more troughing for next week as a
broad northern stream longwave trough sets up over the eastern
CONUS. The ECMWF on the otherhand is more optimistic, featuring
greater ridging. Either way we should trend warmer just by
removing the influence of the cutoff low. The bigger difference
would be the magnitude of warming and daily potential for
precip. For now will entertain more of a diurnal cycle for
precipitation suggesting that most of the activity with the
greatest coverage would be during the afternoon and evening
hours, or the peak heating part of the day. Will also entertain
temperatures back into the 80s. If the ECMWF is correct then
areas east of the Blue Ridge could see temperatures in the 90s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 245 PM EDT Wednesday...

Ceilings have been tending to run a bit higher than anticipated, but
the precipitation and cloud cover will definitely keep conditions
MVFR or lower for the next 24 hours. Expect ceilings to drop
overnight for all sites, and see conditions waffle from MVFR down to
LIFR on occasion. Visbys will largely be driven by any present
rainfall. Have removed thunder from the TAFs for this period, as
convection has not been the mode of precipitation and seems more
likely to occur Thursday afternoon.

It is a high confidence forecast for sub-VFR through most of the
period, but lower on how low cigs/vsbys go in relation to
rainfall, which will be moderate to heavy at times from LWB-
ROA-LYH this morning and possibly BCB/DAN.

Extended Aviation Discussion...

The closed upper low will continue to meander about the central
and southern Appalachians through Friday, finally beginning to
lift slowly to the north by the weekend. As the low weakens,
the threat for prevailing IFR conditions and persistent -RA will
begin to decrease.

Showers and thunderstorms, with MVFR ceilings and visibilities
are expected Saturday and Sunday, mainly each afternoon and
evening.

&&

.HYDROLOGY...
As of 415 PM EDT Wednesday...

Persistent rain over the Roanoke River basin has resulted in
significant rises along the Roanoke River and its tributaries.
The rain band has essentially targeted this basin in part by the
stationary nature of the upper low which was centered over north
central North Carolina. Until this Low moves (which is only
expected to occur at a snails pace) this sort of pattern will
likely continue. Similar to a tropical system there is a feeder
band north of the Cutoff Low which is connected to a rich
moisture source along the coast. The airmass along the coast of
VA/NC is very unstable with CAPE above 2000 K/KG, PWATs above
1.50 and thermodynamics supportive of deep convection. Once this
deep convection forms it gets turned westward and around the
upper Low...converging on the Blue Ridge, but in a narrow
corridor. The embedded convective elements have been transient,
but due to the high rain rates (near 3 inches an hour) training
of these elements overtime have resulted in mountain rainfall.
Amounts of 3 to 5 inches have been recorded within the Roanoke
River Basin...and based on the forecast pattern to persist...we
will likely be dealing with this through Thursday. As the low
gains latitude, this rain band may begin to impact parts of the
James River Basin.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 2 AM EDT Thursday for VAZ022.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...MBS/VFJ
SHORT TERM...PM/PW
LONG TERM...PM
AVIATION...VFJ/WP
HYDROLOGY...PM
Hazardous weather outlook, Jun 17, 1:53 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
253 PM EDT Wed Jun 17 2020

VAZ010>020-023-024-032>035-043>047-058-059-WVZ044-507-181900-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Monroe-Eastern Greenbrier-
253 PM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall today may lead to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022-181900-
Roanoke-
253 PM EDT Wed Jun 17 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Locally heavy rainfall today may lead to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009-WVZ042-043-508-181900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
253 PM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 17, 12:47 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     DEBRIS FLOW      1 SW CAVE SPRING        37.21N 80.02W
06/17/2020                   ROANOKE            VA   TRAINED SPOTTER

            SMALL MUDSLIDE ABOUT ONE QUARTER MILE SOUTH
            OF CRYSTAL CREEK DRIVE AND BRAMBLETON
            AVENUE.

&&
Local storm report, Jun 17, 1:37 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     DEBRIS FLOW      1 SSE DALEVILLE         37.41N 79.91W
06/17/2020                   BOTETOURT          VA   LAW ENFORCEMENT

            VALLEY ROAD IS IMPASSABLE AT THIS TIME DUE
            TO DEBRIS FLOW ACROSS THE ROAD.

&&
Local storm report, Jun 17, 1:54 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            1 SSW ROANOKE           37.27N 79.96W
06/17/2020                   CITY OF ROANOKE    VA   PUBLIC

            13TH STREET IN ROANOKE CLOSED DUE TO FLOWING
            WATER ACROSS THE ROADWAY.

&&

VFJ
Local storm report, Jun 17, 2:18 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     FLOOD            4 S MONTVALE            37.33N 79.74W
06/17/2020                   BEDFORD            VA   PUBLIC

            ROAD AND CULVERT WASHED OUT AT THE CORNER OF
            SUMMIT RIDGE DRIVE AND BRENTWOOD DRIVE.

&&
Special weather statement, Jun 17, 3:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
447 PM EDT Wed Jun 17 2020

VAZ058-172130-
Halifax-
447 PM EDT Wed Jun 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HALIFAX COUNTY...

At 446 PM EDT, a strong thunderstorm was located over South Boston,
moving northwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
South Boston...
Halifax...
Ingram...
Cluster Springs...
and Crystal Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3659 7895 3673 7917 3678 7916 3691 7894
      3665 7878
TIME...MOT...LOC 2046Z 142DEG 8KT 3667 7893

BMG
Special weather statement, Jun 17, 3:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT Wed Jun 17 2020

VAZ044-172145-
Pittsylvania-
458 PM EDT Wed Jun 17 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA
COUNTY...

At 458 PM EDT, a strong thunderstorm was located near Keeling, or
near Ingram, moving northwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chatham...
Gretna...
Java...
Chalk Level...
and Keeling.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3681 7952 3699 7931 3682 7915 3669 7918
      3667 7921
TIME...MOT...LOC 2058Z 133DEG 11KT 3674 7923

BMG

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 heavy rain, 1 flood. Local standard time, as filed.

Flood, Monroe

When
June 17, 4:15 PM EST to June 18, 12:15 AM EST
Where
Monroe County, 3.53 mi NNW of Bozoo to 3.65 mi N of Bozoo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.520, -80.843

The USGS gage on Indian Creek at Red Sulphur Springs (INCW2) rose above minor flood stage of 10 feet in the afternoon of the 17th cresting at 11.18 feet. Several roads were flooded and a report of flooding along a portion of Indian Creek Road was received.

Flash Flood, Summers

When
June 18, 6:15 PM EST to 7:15 PM EST
Where
Summers County, Pence Spgs Hinton Ar to 0.82 mi NE of Pence Spgs Hinton Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.680, -80.720

Buggy Branch was well out of its banks and flooding the Pence Springs Flea market off Route 12/3.

Heavy Rain, Monroe

When
June 19, 7:00 AM EST to June 20, 7:00 AM EST
Where
Monroe County, 4.25 mi NNW of Wolf Creek
Reported by
COOP Observer
Coordinates
37.727, -80.658

The COOP observer at Alderson measured 2.50 inches for the 24-hour period ending 700 AM on the 20th. This was a daily record for the date, beating the previous record of 1.45 inches in 1987. It was also the 6th highest daily rainfall in June with nearly complete data back to 1944. Nearby automated rain gages indicated that most of the rain fell in about a 90-minute period between about 430 and 600 PM local time, although news reports suggested a 45-minute time frame for the rainfall.

Heavy Rain, Monroe

When
June 19, 7:00 AM EST to June 20, 7:00 AM EST
Where
Monroe County, 3.28 mi NNW of Wolf Creek
Reported by
CoCoRaHS
Coordinates
37.715, -80.648

The CoCoRaHS station at Alderson 0.8 SSW (WV-MR-2) recorded 2.24 inches for the 24-hour period ending at 700 AM on the 20th, but most of the rain fell in roughly 50 minutes on the afternoon of of the 19th. Significant flash flooding was reported in the area.

Flash Flood, Monroe

When
June 19, 4:15 PM EST to 5:15 PM EST
Where
Monroe County, 3.61 mi N of Wolf Creek to 4.34 mi NNE of Wolf Creek
Cause
Heavy Rain
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
37.722, -80.633

Reports mentioned up to 25 homes damaged on the Monroe County side of Alderson. Two homes suffered severe structural damage when basement walls were caved. Dark Hollow Road was flooded out and the bridge possibly damaged. At least one person was reported trapped in their home and requiring rescue. Follow-up reports mentioned several mudslide and some very significant road and culvert damage in parts of the area.

Flash Flood, Greenbrier

When
June 19, 5:00 PM EST to 7:00 PM EST
Where
Greenbrier County, 1.03 mi N of Alderson to 1.18 mi SW of Alderson
Cause
Heavy Rain
Property damage
$900,000
Reported by
Emergency Manager
Coordinates
37.745, -80.647

Severe flash flooding closed Route 12 and Route 63 into Alderson. Up to 12 homes received flood damage on the Greenbrier side of Alderson and several road culverts were destroyed. A photo from broadcast media showed Muddy Creek Mountain Road washed out.

Flash Flood, Summers

When
June 21, 2:09 PM EST to 4:09 PM EST
Where
Summers County, 1.49 mi N of Ellison to 1.76 mi SSE of Nimitz
Cause
Heavy Rain
Reported by
Public
Coordinates
37.602, -80.998

Locally heavy rainfall of up to 2 inches in one hour caused some flooding near Pence Springs and in the True area. At least one road was closed and water was reported across portions of Route 20.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901472, 901499, 901518, 901532, 901511, 901512, 902388.